Skip to content

Acetaminophen (Tylenol) and Autism, Cancer, Liver Failure, End State Renal Disease, and High Blood Pressure

February 23, 2015

***NOTE: The following is not medical advice; it is research and information ONLY***

Increases risk of Autism and ASD-Autism Spectrum disorders, when acetaminophen is used during pregnancy and early childhood.  (Environmental Health 2013; J Restorative Medicine 2013; Entropy 2012; Acta Neurobiologiae Experimentalis 2010; Alternative Med Review 2009)

Evidence that Increased Acetaminophen use in Genetically Vulnerable Children Appears to be a Major Cause of the Epidemics of Autism, Attention Deficit with Hyperactivity, and Asthma.  (J Rest Med 2013, William Shaw, 84 references)   The percentage of the population with autism in the US is 298 times higher than in Cuba. Yet, vaccines are compulsory in Cuba and Cuba has one of the most highly vaccinated populations in the world.  The practice of prescribing acetaminophen as a prophylactic fever preventative is widespread in the United States but is very uncommon in Cuba.

Maternal acetaminophen use during pregnancy is associated with a higher risk for HKDs (Hyperkinetic Disorders) by 37% and ADHD-like behaviors in children by 29%.  (JAMA Pediatrics 2014)

Long-term use (>4 days/week for >4 years) doubles the risk of Blood Cancers such as leukemia, lymphoma, multiple myeloma.  (J Clin Oncology 2011)

May cause Liver failure and death.  Acetaminophen hepatotoxicity far exceeds other causes of acute liver failure in the United States.  51% of US acute liver failures caused by acetaminophen especially with alcohol.  (Hepatology Nov 2005)

1,000 Capsules of Tylenol in a lifetime doubles risk of end stage renal disease.  (New Eng J Med 1994)

Increases high blood pressure.  Compared with non-users of acetaminophen, older women who consumed >500 mg per day for headache had a 240% increased risk of hypertension.  Compared with non-users of acetaminophen, younger women who consumed >500 mg per day for headache had a 370% increased risk of hypertension.  (Hypertension 2005)

Acetaminophen, whose best know brand name is Tylenol, is one of the most widely used nonprescription painkillers is the US.  Overdosing with it is the leading cause of serious poisoning in this country.  Every year, too much acetaminophen accounts for 50,000 emergency room visits, 42% of liver failures, and an average of 458 deaths.  Never take more than 4,000mg a day—eight 500mg extra-strength capsules.  If you have two or three alcoholic drinks or more a day, be sure to consult your doctor before taking Tylenol.  The symptoms of acetaminophen overdose are nausea, vomiting, abdominal pain and lack of appetite.  The specific antidote is N-acetylcysteine (NAC).  (I. Rosenfeld, MD, Parade, Feb 19, 2006)

“The Danger Of Mixing Candy And Poison.”  Tim Davern, MD, a liver transplant specialist at UCSF.  “First Do No Harm” is a cornerstone of modern medicine.  “I think the practice of combining acetaminophen-Tylenol-and an opiate, such as hydrocodone bitartrate, together (as Vicodin does) defies logic, if not common sense.”  Acetaminophen is a “potent dose-dependent poison for the liver; simply stated, if you take too much, your liver dies.”  Acetaminophen overdose is the “leading cause of acute liver failure in the United States today.”  On the other hand, opiates, such as hydrocodone bitartrate and codeine, while safe for the liver, are highly addictive.  “Vicodin is currently the most popular prescription drug in the United States.”  Some patients become addicted to the opiate component of Vicodin and consume increasing amounts of acetaminophen, “ultimately leading to acute liver failure.”  (SF Chronicle, 8-14, 2004)

Acetaminophen Toxicity in an Urban County Hospital: Acetaminophen ingestion accounts for 12% of all patients hospitalized with drug overdoses.  Acetaminophen ingestion accounts for 40% of patients with acute liver failure.  (New Eng J Med  October 16, 1997)  Note: Narcotics like Vicodin, Percocet, and Darvocet contain acetaminophen.  Numerous other drugs also contain acetaminophen, including Nyquil, Sudafed, Alka-Seltzer, Sinutab, Contac, Actifed, etc.

Comment by Dr. Dan Murphy, DC                                                                                                                                    Based upon these studies and on the treasure trove of additional references found in their bibliographies, I would suggest that pregnant mothers and children not be given products that contain acetaminophen, ever.

What other things can you do if you have pain, especially chronic pain?

1. Clean diet.  More information on this blog, website and youtube page.

2. Daily general exercise within your ability and tolerance.  More information on my website and in-office workshops.

3. Corrective chiropractic care followed by wellness chiropractic care.  This is extremely underrated as a potential solution.

4. More and better sleep.  Information on my sites and in-office workshops.

5. Reduce stress.  Again, more information on my sites and in-office workshops.

6. Anti-inflammatory supplements including fish oil, B-vitamins and other antioxidants, Vitamin D, probiotics and fermented foods.  See articles on my website and youtube page.

7. Cold Laser or Low Level Laser Therapy, LLLT.  I have a laser at my office.

Advertisements
One Comment leave one →
  1. Joan Fuller permalink
    February 23, 2015 6:54 pm

    Good and important info. I don’t use Tylenol. I’ll send this along. Lots of Love, Mom

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: